MAUDE Adverse Event Report: STRYKER SPINE-FRANCE XIA PRECISION K-WIRE SHARP; INSTRUMENT- KIRSCHNER WIRE

STRYKER SPINE-FRANCE XIA PRECISION K-WIRE SHARP; INSTRUMENT- KIRSCHNER WIRE
Catalog Number 48230230
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/13/2016
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that; surgeon was passing a precision screw over a guide wire into a pedicle - and once placed, the k-wire was unable to be removed by hand.The surgeon then used a large needle driver to grasp the guidewire, and pulled and backed out the screw at the same time to remove it completely.We then examined the screw and found the tip to be damaged and partially fixed to the wire.The screw and guidewire were replaced and surgery continued, completed successfully.The case was delayed by about 5 minutes while we resolved the issue.The guidewire unfortunately is unable to be returned due to accidentally being thrown away in a sharps bin by a tech on-site prior to my catching it.
 
Additional Manufacturer Narrative
Risk assessment; the devices were inspected beforehand by the scrub tech visually and functionally, so the deformities had to occur during insertion.Excessive force during insertion would cause the wire to bend and the screw tip to deform.The most likely root cause is the screw was not inserted properly due to excessive force during insertion, causing the k wire to bend inside the cannula and get jammed.
 
Event or Problem Description
It was reported that; surgeon was passing a precision screw over a guide wire into a pedicle - and once placed, the k-wire was unable to be removed by hand.The surgeon then used a large needle driver to grasp the guidewire, and pulled and backed out the screw at the same time to remove it completely.We then examined the screw and found the tip to be damaged and partially fixed to the wire.The screw and guideire were replaced and surgery continued, completed successfully.The case was delayed by about 5 minutes while we resolved the issue.The guidewire unfortunately is unable to be returned due to accidentally being thrown away in a sharps bin by a tech on-site prior to my catching it.

Brand Name
XIA PRECISION K-WIRE SHARP
Common Device Name
INSTRUMENT- KIRSCHNER WIRE
Manufacturer (Section D)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR  33610
MDR Report Key5858421
Report Number0009617544-2016-00328
Device Sequence Number521839
Product Code LXH
UDI-Device Identifier07613327265026
UDI-Public(01)07613327265026
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K121342
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48230230
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/13/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/09/2016
Supplement Report FDA Received Date10/27/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1